CP24 - Toronto News | Breaking News Headlines | Weather, Traffic, Sports
Police investigating whether cannabis was tainted after 2 teens overdose in Milton
Chris Fox, CP24.com
Published Thursday, May 16, 2019 9:35AM EDT
Last Updated Thursday, May 16, 2019 4:01PM EDT
Halton police have launched an investigation after two youths lost consciousness and began to experience seizures after smoking what they believed was cannabis.
Police say that officers were dispatched to a Milton residence shortly after 2 p.m. on Wednesday after receiving a 911 call from a neighbour.
Police say that once officers arrived on scene they located two unconscious males, ages 16 and 18, who had collapsed on a deck at the rear of the home and were “showing obvious signs of a suspected overdose.”
At that point, officers quickly administered Naloxone to both males. Police say that one of the males received a single dose of the drug before regaining consciousness while the other needed to be given a second dose before he regained consciousness. Both were transferred to hospital via ambulance but later released.
Speaking with reporters at a news conference on Thursday, Inspector Kevin Maher said that police are confident that there was an opioid present in the bodies of both males given their “quick recovery” after being given Naloxone but are unclear how it got there.
He said that right now police are “seriously investigating” the possibility that the cannabis consumed by the males could have come into contact with an opioid or even been “intentionally boosted with another product for nefarious reasons.”
“To the best of my knowledge this is the first time in Halton that we have had something of this nature (with cannabis) and that is why we are particularly concerned and why we want to alert the public that there is no such thing as a safe drug of any kind if you are not purchasing it from the Ontario Cannabis Store or being prescribed it by a medical physician,” he said. “The investigation into the event as well as the origin of the substance is ongoing. We are hoping to be able to send something for analysis to Health Canada, however I can’t confirm if we have enough of the residue yet to try to isolate something that we can send off for confirmation.”
Police will work to trace cannabis back to its source
About a dozen high school-aged students were present at the house at the time of the suspected overdose; however police say that only the two males consumed the cannabis.
Maher said that investigators will work to trace the drug back to its source, a process that he conceded “will be challenging.”
“It could certainly fall under the category of criminal negligence if you could prove that someone did this intentionally,” he said.
Males were grateful to officer after regaining consciousness
Naloxone is able to temporarily reverse the effects of opioid drugs such as fentanyl, Percocet, morphine, methadone, and heroin.
The drug, which is administered using a nasal spray, is carried by all frontline officers with the Halton Regional Police Service.
Speaking with CP24 on Thursday, the officer who administered the Naloxone said that he happened to be nearby and was able to respond to the scene prior to the arrival of paramedics.
He said that the males were “groggy” but grateful after they regained consciousness.
“It was very fortunate that we were able to respond,” Staff Sgt. Chris Lawson said. “They were typical teenagers just hanging out after school and unfortunately they used the illicit drugs and fell victim to that.”